Over the past 5 years or so I've developed hyperpigmentation on my upper lip, forehead and cheeks.  I'm a 39 year old woman, never been pregnant, but have been on and off the birth control pill Tri Sprintec a few times over these years.  (The pill is the only thing that controls my excessive oil production and acne).

The melasma started with some very small light brown spots.  I was prescribed Tri Luma in 2010 and after using that faithfully for 12 weeks the spot on my forehead went from the size of a dime to the size of a half dollar.  (It now takes up the entire middle part of my forehead, from just about the eyebrow to just below the hairline.  

I got off the pill last year and saw only slight fading of the melasma.  Even not being on the pill, on my annual vacation I faithfully applied and reapplied a sunscreen containing zinc oxide and wore hats, but I broke down and went in the pool for a half hour (with a lot of sunscreen on) and when I got out the melasma had darkened so much it looked like a mask.  

While off the pill my skin once again became excessively, uncomfortably oily and I broke out terribly in very inflamed, pus-filled pimples that lasted for weeks and left marks when they finally went away.  I had to get back on the pill, as no topical treatments (retin-a, Aczone, Benzaclin) on their own were helpful.  I now have melasma and post-inflammatory spots all over my cheeks.

I went back on the pill 5 months ago.  After only a week on the pill I noticed the melasma worsening, but only a little bit.  I wear 50 SPF physical sunscreen every day, even in the winter (I live in the Northeast US).  It seems like if I eat certain foods it darkens (sweet potatoes, Greek yogurt), and if I am even slightly dehydrated the melasma looks more prominent.  

I have been using a product my dermatologist sold me, Obagi Nu-Derm Clear, which contains 4% hydroquinone, twice daily for several months.  I also have a prescription for retin-a, but I find if I use it more than twice a week my skin gets very puffy looking.  After almost a year of use the retin-a has never helped me much for acne and doesn't seem to have done anything for the melasma or dark spots.

I know melasma is very difficult to treat, and I can't continue to use the hydroquinone, as I've already been using it much longer than the recommended 12 weeks (with my dermatologist's permission, of course).  I have ordered a product called Neocutis Perle Skin Brightening Cream containing Melaplex (I read about a small 2010 study that showed improvement in melasma with this patented product), but I haven't received it yet.

Everything I read says if I want to see any fading I have to get off the pill, but I'm in a catch 22 situation.  If I get off the pill I will experience severe oiliness and acne breakouts, but staying on it seems to be increasing the melasma.  

Do you have any recommendations for this particular situation?

Melasma is patches of dark skin that appear on areas of the face exposed to the sun.
Causes, incidence, and risk factors

Melasma is a very common skin disorder. It is most common in young women with brownish skin tone, but it can affect anyone.

Melasma is often associated with the female hormones estrogen and progesterone. It is common in:

Pregnant women
Women taking birth control pills (oral contraceptives)
Women taking hormone replacement therapy (HRT) during menopause.
Being in the sun makes melasma more likely to develop. The problem is more common in tropical climates.


The only symptom of melasma is change in skin color. However, this can cause distress about how you look.

The skin color changes are most often an even brown color. They usually appear on the cheeks, forehead, nose, or upper lip. Dark patches are usually symmetrical (matching on both sides of the face).

Signs and tests

Your health care provider will look at your skin to diagnose the problem. A closer exam using a Wood's lamp may help guide your treatment.


Treatments may include:

Creams containing a combination of tretinoin, hydroquione, kojic acid, and azelaic acid have been shown to improve the appearance of melasma.
Chemical peels or topical steroid creams
Laser treatments can be used to remove the dark pigment if problem is severe.
Stopping hormone medicines that may be causing the problem

Expectations (prognosis)

Melasma often fades over several months after you stop taking hormone medicines or pregnancy ends. The problem may come back in future pregnancies or use if you use these medicines again.

Calling your health care provider

Call your health care provider if you have darkening of your face that does not go away.


Using sunscreen every dahelps prevent melasma. Sunscreen use also helps prevent skin cancer and wrinkles.

I have a medication compounded with 8% Hydroquinone, 5% Retin A, and 2.5% hydrocortisone used every night.


All Answers

Answers by Expert:

Ask Experts


Michael S. Fisher, <B>Ph.D., M.D.</B>


published over 50 articles on the subject.

©2016 All rights reserved.